Taking a Statin After a Heart Attack? Why You Shouldn’t Stop
A study confirms a major concern of cardiologists – after a heart attack lots of patients stop taking or misuse lifesaving cholesterol-lowering drugs known as statins.
After you’re treated in the hospital for a heart attack, your doctor likely will prescribe a cholesterol-lowering drug known as a statin. This medication is a key part of continuing treatment that will help you avoid another heart attack after you go home.
Cleveland Clinic is a non-profit academic medical center. Advertising on our site helps support our mission. We do not endorse non-Cleveland Clinic products or services. Policy
If you’ve thought about reducing your dose or stopping the medication, you’re not alone. But it’s a dangerous decision to make on your own, with possibly profound consequences.
Cardiologist Leslie Cho, MD, Section Head of Preventive Cardiology and Rehabilitation and the Director of Cleveland Clinic’s Women’s Cardiovascular Center, sees this in her practice.
“That happens frequently,” she says. “Patients take themselves off the medicine and don’t tell anyone.”
However, she stresses to her patients that their risk of having another heart attack increases significantly if they stop taking statins.
“No doubt about it,” she says.
A recent study of nearly 60,000 people age 66 and older suggests how often people stop taking statins after a heart attack.
The study, published in JAMA Cardiology, found that within two years of having a heart attack, nearly one in five people had stopped taking statins. And nearly two in five were not taking the medicine as prescribed. They were either taking a lower dose or taking it less frequently.
These results were similar for the two age groups in the study — people who were ages 66 to 75 and those who were 75 and older.
The study’s findings highlight the importance of patient education, Dr. Cho says.
“That’s the cornerstone of cardiac rehab,” she says.
The researchers found that people are more likely to take their statins as prescribed if:
Why did the study participants stop taking statins or took less than the prescribed dose? The study lists three possible reasons:
Dr. Cho says that in her experience, many people worry that statins will cause heart damage. But research overwhelmingly shows otherwise.
Some patients report mild to severe muscle pain as a result of taking statins. If this is you, Dr. Cho says, talk with your doctor about your symptoms. Your doctor can prescribe a different statin or tweak the dosage amount.
The life-saving benefits of statins greatly outweigh any downside, Dr. Cho says. So it’s vital that you consult your doctor before you stop or alter your medicine. Your doctor can help you manage any side effects and address your specific concerns.
“It’s really crucial to talk to your doctor before stopping a prescription,” she says.
After you complete cardiac rehabilitation, stay in touch with your cardiologist. Dr. Cho suggests annual visits. Know that you can contact your doctor at any time with questions about your medication or other concerns.
And remember, your doctor is your partner in keeping you healthy.
“It’s a partnership — we have to have the same objective,” she says.